Arizona, 2013

Winter Storm in Arizona, March 8 to 9, 2013

March 8 to 9, 2013 · NWS TWC · 2 events in 2 counties and zones

An upper level low moved across Southeast Arizona March 8th into March 9th resulting in significant snow in the higher elevations. In addition, there were numerous small hail reports with convective showers in the lower elevations on March 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level low moved across Southeast Arizona March 8th into March 9th resulting in significant snow in the higher elevations. In addition, there were numerous small hail reports with convective showers in the lower elevations on March 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 8, 4:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 8, 4:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
425 AM MST FRI MAR 8 2013

.SYNOPSIS...A STORM SYSTEM WILL BRING STRONG AND GUSTY WINDS FRIDAY.
VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE DURING THE DAY
FRIDAY...BECOMING WIDESPREAD FRIDAY NIGHT INTO SATURDAY MORNING.
SOME CLEARING FROM THE WEST SATURDAY. COLDER OVER THE WEEKEND BEFORE
A QUICK RETURN OF WARMER TEMPERATURES EARLY IN THE NEW WEEK.

&&

.DISCUSSION...MADE SOME MINOR TWEAKS TO THE FORECAST BUT OVERALL IT
WAS IN GOOD SHAPE WITH RESPECTS TO WINTER STORM AFFECTING THE AREA
TODAY INTO SATURDAY. SEEN MAINLY LIGHT SHOWERS WEST AND NORTH OF
TUCSON WITH A FEW THUNDERSTORMS SOUTH OF ORGAN PIPE. WATER VAPOR
IMAGERY THIS MORNING HAD UPPER LOW OFF SOCAL COAST. SHOWERS WILL
CONTINUE TO INCREASE WEST OF TUCSON THIS MORNING AS THE UPPER LOW
PUSHES INLAND OVER SOCAL. SNOW LEVELS WILL LOWER TO 6000 FEET WEST
AND 8500 FEET FAR SOUTHEAST. AS THE UPPER LOW PUSHES FURTHER EAST
THIS AFTERNOON SHOWERS WILL INCREASING ACROSS THE AREA WITH SNOW
LEVELS LOWERING TO 5000 FEET WEST TO 7500 FEET EAST. SNOW LEVELS
CRASH TONIGHT...DOWN IN THE 3500 TO 4500 FEET...AS UPPER LOW PUSHES
ACROSS THE STATE. AREAL COVERAGE OF SHOWERS WILL DECREASE ON
SATURDAY AS UPPER LOW PULLS AWAY FROM THE STATE. KEPT WINTER WEATHER
ADVISORIES/WARNINGS GOING WILL LITTLE CHANGE IN SNOWFALL AMOUNTS.
SECONDARY UPPER LEVEL FEATURE ON BACK SIDE OF MAIN LOW WILL MOVE
ACROSS THE AREA SATURDAY NIGHT...KEEPING SLIGHT CHANCE PRECIPITATION
ACROSS THE AREA.

HIGHS TODAY WILL BE 14 TO 16 DEGREES COLDER THAN THURSDAY THEN
RATHER CHILLY ON SATURDAY WITH HIGHS 10 OR SO DEGREES COLDER THAN
TODAY.

COOL NORTHERLY FLOW OVER THE AREA ON SUNDAY...WITH A SLIGHT CHANCE
OF SNOW SHOWERS IN THE EASTERN MOUNTAINS. HIGHS WILL BE 4 TO 6
DEGREES WARMER VERSUS SATURDAY.

NEXT WEEK WILL BE DRY WITH THE MAIN STORY...HOW WARM WILL IT GET
NEXT THURSDAY OR FRIDAY. MODELS SUGGESTING UPPER 80S TO NEAR 90 FOR
BOTH DAYS.

SO IN THIS SEVEN DAY FORECAST...THE AREA WILL SEE A SWING FROM 15-18
DEGREES BELOW NORMAL TO 15-18 DEGREES ABOVE NORMAL.

&&

.AVIATION...SCT-BKN CLOUD AT 12-15K FT AGL...BECOMING BKN-LOCALLY
OVC ABOVE 5K FT AGL THROUGH 09/00Z. ISOLD -SHRA/TS WEST OF KTUS THRU
08/13Z...BECOMING SCTD AND THEN WIDESPREAD ACROSS THE AREA AFTER 18Z.
SNOW LEVEL LOWERING PRODUCING AREAS OF MTN OBSCN.

SFC WIND GENERALLY LESS THAN 10 KTS THRU 08/14Z...THEN INCREASING
LATER THIS MORNING...WITH STRONG AND GUSTY SLY/SWLY SFC WIND AT
17-27 KTS AND GUSTS TO 40-45 KTS BETWEEN 08/17Z-09/03Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...WINTER STORM WILL BRING VERY STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS TO SOUTHEAST ARIZONA TODAY. SHOWERS WILL SPREAD
FROM WEST TO EAST TODAY ALONG WITH A CHANCE OF THUNDERSTORMS. THE
COOLDOWN FRIDAY WILL BE ESPECIALLY NOTICED SATURDAY WITH ONLY A
SLIGHT MODERATION SUNDAY...THEN MUCH WARMER TEMPERATURES RETURNING
AGAIN NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  WINTER STORM WARNING FROM NOON TODAY TO 4 PM MST SATURDAY FOR
   AZZ510-511.

  WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 PM MST SATURDAY FOR
   AZZ514.

  WINTER WEATHER ADVISORY FROM 11 PM TONIGHT TO 4 PM MST SATURDAY
   FOR AZZ503>504-506>509-512>513-515 ABOVE 4500 FEET.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Mar 8, 6:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
650 AM MST FRI MAR 8 2013

AZZ503-504-082300-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
650 AM MST FRI MAR 8 2013

...WINTER WEATHER ADVISORY FROM 11 PM TONIGHT TO 4 PM MST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BECOMING BREEZY TO TO LOCALLY WINDY TODAY. ISOLATED RAIN AND
MOUNTAIN SNOW SHOWERS THIS MORNING WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND CONTINUE INTO TONIGHT. ISOLATED THUNDERSTORMS WILL
ALSO BE AROUND. SNOW LEVELS LOWERING LATER TODAY INTO SATURDAY
MORNING. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ABOVE 4500 FEET WITH
UP TO 1 INCH POSSIBLE BETWEEN 3500 AND 4500 FEET. PLEASE SEE WINTER
WEATHER ADVISORY PRODUCT PHXWSWTWC OR WMO HEADER WWUS45 KTWC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN AND SNOW SHOWERS TAPERING OFF ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-082300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
650 AM MST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE AROUND TODAY. BRIEF WIND
GUSTS UP TO 45 MPH ARE POSSIBLE NEAR THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS DIMINISHING BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ506>509-512-513-515-082300-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
BABOQUIVARI MOUNTAINS-
650 AM MST FRI MAR 8 2013

...WINTER WEATHER ADVISORY FROM 11 PM TONIGHT TO 4 PM MST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BECOMING WINDY TODAY WITH SOME SPOTS SEEING GUSTS UP TO 45 MPH.
OTHERWISE VALLEY SHOWERS...ISOLATED THUNDERSTORMS...AND MOUNTAIN
SNOW SHOWERS WILL BE INCREASING IN AREAL COVERAGE TODAY. SNOW LEVELS
LOWERING LATER TODAY INTO SATURDAY MORNING. SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE ABOVE 4500 FEET WITH UP TO 1 INCH
POSSIBLE BETWEEN 3500 AND 4500 FEET. PLEASE SEE WINTER WEATHER
ADVISORY PRODUCT PHXWSWTWC OR WMO HEADER WWUS45 KTWC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN AND SNOW SHOWERS TAPERING OFF BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-511-082300-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-
650 AM MST FRI MAR 8 2013

...WINTER STORM WARNING FROM NOON TODAY TO 4 PM MST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY AT TIMES TODAY. SNOW LEVELS WILL CONTINUE TO FALL THROUGHOUT
THE DAY AND INTO THIS EVENING. PERIODS OF MODERATE TO HEAVY SNOW IS
LIKELY LATER THIS AFTERNOON INTO TONIGHT. PLEASE SEE WINTER STORM
WARNING PRODUCT PHXWSWTWC OR WMO HEADER WWUS45 KTWC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF MODERATE SNOW WILL CONTINUE INTO SATURDAY AFTERNOON
BEFORE TAPERING OFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ514-082300-
CATALINA AND RINCON MOUNTAINS-
650 AM MST FRI MAR 8 2013

...WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 PM MST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY AT TIMES TODAY. SNOW LEVELS WILL CONTINUE TO FALL THROUGHOUT
THE DAY AND INTO THIS EVENING. PERIODS OF MODERATE SNOW IS LIKELY
THIS AFTERNOON INTO TONIGHT. PLEASE SEE WINTER STORM WARNING PRODUCT
PHXWSWTWC OR WMO HEADER WWUS45 KTWC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE TAPER OFF BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, White Mountains of Graham and Greenlee Counties

When
March 8, 8:00 AM MST to March 9, 1:00 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
SNOTEL
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

The White Mountains of Greenlee County received significant snowfall with the Hannagan Meadow SNOTEL receiving 16.

Winter Storm, Galiuro and Pinaleno Mountains

When
March 8, 9:00 AM MST to March 9, 12:00 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
State Official
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

The Pinaleno Mountains received significant snowfall with a foot of snow accumulating on Mt. Graham.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428803, 428805.